Illinois, 2023

Damaging Wind in Illinois, July 5, 2023

July 5, 2023 · NWS DVN · 1 event in 1 county or zone

Scattered strong to severe thunderstorms were seen throughout western Illinois. One storm produced strong outflow winds, which led to some tree damage in Elizabeth, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered strong to severe thunderstorms were seen throughout western Illinois. One storm produced strong outflow winds, which led to some tree damage in Elizabeth, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 12:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 5, 12:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
140 PM CDT Wed Jul 5 2023

.SHORT TERM...(This Evening through Thursday)
Issued at 137 PM CDT Wed Jul 5 2023

[Key Messages]

1) Showers/storms, some severe, this afternoon and early evening

2) Dry & cooler for Thursday

[Discussion]

A cold front was slowly traversing the area early this afternoon,
with showers and storms accompanying it. Some had reached severe
limits, mainly producing damaging winds and large hail across
portions of far eastern Iowa and northwest Illinois. These
showers/storms will continue mainly across these areas for the
next several hours as the front interacts with a very unstable,
moist environment.

As the front passes through, look for conditions to become dry
as high pressure follows and builds across the area Thursday. It
will be noticeably more pleasant as well as dewpoints fall into
the 50s, with afternoon highs only climbing into the upper 70s to
low 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 137 PM CDT Wed Jul 5 2023

[Key Messages]

1) Dry & continued pleasant weather to close the work week

2) Persistent shower/storm chances return this weekend into next week

[Discussion]

Friday...

High pressure and ridging aloft will be over us to start the day
before quickly traversing east into the Ohio River Valley by the
late afternoon. This should be enough to give us one last day of
definite dry weather and pleasant humidities, with highs Friday once
again expected to only climb into the mid to upper 70s thanks to
increasing clouds.

Friday Evening into Saturday...

Will be keeping a close eye on this period as shower/storm chances
will return to the area during the evening into the night.

Synoptic-wise, robust 500 hPa shortwave embedded in zonal flow
behind the aforementioned ridging will work into the area, and will
interact with moisture and warm air advection across the central
Plains and westernmost Midwest to produce widespread showers/storms
across the east central Plains Friday evening. This is progged by
the majority of deterministic guidance to move into the area late
Friday night and Saturday morning, giving most of us a decent chance
for some rainfall. There is also a low potential of severe weather
as well with favorable shear aloft promoting storm organization.
Currently, the Storm Prediction Center has portions of southeast
Iowa and northeast Missouri in a Level 1 (marginal) Risk of severe
thunderstorms. Look for more details on this period in subsequent
forecast packages.

Weak high pressure will follow immediately after that, which looks
to keep the rest of the daytime Saturday favored dry with only
very slight chances of additional rainfall. Leftover cloud cover
from will once again keep temperatures confined into the 70s.

Sunday on...

As alluded to in the previous discussion, we will see a noticeable
pattern change aloft as an upper level high builds over the western
CONUS and an upper low develops near Hudson Bay. This pattern change
results in lower than normal confidence on how the sensible weather
evolves as numerous shortwaves rotate around the low and move across
the region.

Deterministic guidance remains very spread out on precipitation
chances due to the shortwaves, with their respective ensembles
offering little in the way of narrowing down more favorable periods.
Hence, latest forecast package continues to highlight the remainder
of the weekend through mid-week with slight chance to chances of
showers/storms each day.

Temperature-wise, the northwest flow pattern with near zonal surface
flow favors near normal values. This puts us with daily highs in
the low to mid 80s, with overnight lows in the upper 50s to low
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed Jul 5 2023

Some scattered showers and storms will be possible within the
first 6 hrs or so of the forecast period at all sites. Some MVFR
vsbys may be seen with the storms. A period of MVFR cigs may also
be seen, especially at CID and DBQ, as a cold front makes its way
through the area. VFR are expected by mid evening with clearing
overnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Speck
LONG TERM...Speck
AVIATION...14
Hazardous weather outlook, Jul 5, 2:31 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Wed Jul 5 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today across the area, especially
between 12 PM and 8 PM. Severe storms are possible along and east
of the Mississippi. The primary risk looks to be damaging winds.
The Storm Prediction Center has a slight risk of severe storms
along and east of the Mississippi.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance of thunderstorms each day from Friday through
Tuesday. At this time it is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening for
areas along and east of the Mississippi.

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 5, 1:00 PM CST to 1:10 PM CST
Where
Jo Daviess County, 1.23 mi SW of Elizabeth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.310, -90.240

Tree limbs down near Highway 20 and Elizabeth Scales Mound Road, relayed by law enforcement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121323.